G (GHB or GBL) might be fun and manageable for some but when used carelessly it can also be very dangerous. Many of us are aware of the dangers of accidental overdose, going under (losing consciousness) on a dance-floor, date-rapes in saunas, or visits to A&E. But many more are surprised to find themselves physically dependent (addicted) to the drug, having to dose hourly to avoid difficult and dangerous withdrawals.
Being dependent means that stopping G without medical supervision poses dangerous health risks and requires a planned detox. With G classed as an illegal Class B drug (reclassified from Class C in 2022), anyone who has become dependent may find it difficult to obtain, leaving them struggling with sudden and unexpected withdrawal symptoms.
G HARM REDUCTION TIPS
Avoid mixing G with alcohol and ketamine, as this increases your chance of going under, fits or coma. You are more likely to overdose on G if you mix it with alcohol. Make sure you have the proper equipment to be able to measure it out, and always mix G with another liquid such as fruit juice. Never just pour it casually into a cup, and never drink directly from the bottle, or someone else’s drink. If you drink G on its own, it will burn your mouth and throat. Stay in control with the amount of G you are taking, and do not let anyone else measure it out for you.
Know your tolerance level to G, and stick to it. Do not take more than you can tolerate since you run the risk of overdose, and make sure there is at least 3 hours between each dose. You can snapshot the time on your phone to help you remember the time you took your last dose to avoid overdose. Take appropriate doses, at appropriate time intervals. Some people find that between 0.5 and 1ml of G will give them a safe high, and they NEVER dose again within the same 3 hour period.
Overdosing on G can lead to death. If you decide to take G then ensure that you are clear about how to proceed if either you, or the guy(s) you are with overdose i.e. call for an ambulance.
G IS ADDICTIVE FULL STOP
Avoid becoming physically dependent - stick to less than 15mls in total during a 24 hour period and don’t use for more than 2 days in a row.
If you become anxious, sweaty or shaky when the G wears off (or you find you are starting to feel anxious, sweaty or shaky when you don't have any more), it's a sign you're becoming physically dependent. If you notice that you have these symptoms, then take a break from G for at least a few weeks if you can. If you are dependent it is dangerous to suddenly stop.
If you experience extreme anxiety, insomnia and tremors and/or become delirious you may be dependent on G and should seek professional help to medically manage withdrawal.
If you use G regularly for a long weekend, you might find yourself feeling anxious, sweaty and shaky the week after or unable to sleep. These are the first signs of dependence (addiction). Even though a shot of G would alleviate these symptoms, try to resist the urge to take GBL – if you ride out these early signs with rest and stress-free activities they will pass.
If you have become dependent on G your withdrawals will be shakes, sweats, sleeplessness and extreme anxiety. In this case, you should continue taking your G. Try to take regular safe amounts at regular time intervals and seek help from Antidote, your local borough drug service or your GP.
Keep a record of your doses and times to help you stabilise your use and reduce chaotic ups and downs.
If you are experiencing withdrawals and have no G, you should go to Accident and Emergency and be honest about your situation. This is the safest course of action, withdrawals can be dangerous.
Try not to panic – help is available.
Call Antidote for advice if you are worried about any of these issues or you may tell your GP or Drug Service to call us if they are unfamiliar with G dependence.
Download a Reduction Diary if you want to slowly and safely reduce your G use at home, or if you want to stabilise your use for safety or before a detox.
If you feel unwell or worried about your withdrawals and your health or safety, you ought to go to your nearest Accident and Emergency Department. To be sure the staff are familiar with your addiction and with G, download this document, print it and take it with you.
When to call an ambulance:
If you're present with someone who may have taken too much G, here are some guidelines on when to call an ambulance. Medical staff are
only interested in a patient's health, not the criminal implications. Don't hesitate to phone 999.
Antidote helpline: Contact us to discuss your drug or alcohol issues on 020 7833 1674 (10am-6pm, Monday to Friday). Ask for someone from the Antidote Team.